September, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Order | Search | PsorHeads
Four Years on Cyclosporine
from Pat

I was very interested to read your Cyclosporine Diary. I found it interesting to see the side effects you and others are suffering.

In November I will have been on cyclosporine for 4 years — way above the normal time, but I have tried everything else available and this is the only drug that works for me. I’m certainly not spot free but at least my psoriasis is bearable now. Luckily I suffer from very few side effects and some I don't even know whether I can blame on cyclosporine; e.g., I do get some very bad headaches now which I never got before taking cyclosporine, and I also get tired ... but as my husband says I have always been a sleepy person.

I was interested to read you had put on weight. Now perhaps I can have an excuse for my weight gain. I have been blaming it on going through the change of life. (I’m still not that overweight because I was very slim.)

I am on 250 mg of cyclosporine a day. Over the years, on numerous occasions, this dosage has been reduced, but the results have always been terrible with me breaking out badly all over. The lowest dose that has any effect on me is 250 mg. My disastrous experiments of taking less have required me to take 350 mg to get back to some control.

I was surprised that you have not yet tried Soriatane as that drug is usually tried before methotrexate and cyclosporine by most doctors here in Australia.

Hope you carry on with your fantastic results. My skin specialist says I have skin like a rhinoceros and that only about 1% of people with psoriasis get it like me. Cyclosporine also helps my P arthritis, but not as well as the gold injections I took for many years. (I stopped taking the gold injections because of the cyclosporine.) I hope you continue to have success and am keeping my fingers crossed that some of these trial drugs are effective with less possible long term side effects ... and make it to the market. Regards, -Pat

*****

Backstory: 100% Effected and on Cyclosporine Now

Ed’s Response: Nice to hear from you again, Pat. Last time I told you to enjoy your summer. About now I suppose you’re fed up with Winter.

I think you hold the FlakeHQ record for longest period on cyclosporine by a correspondent. All of the literature cautions against such long treatment periods, but you have reinforced something my own derm suggested the other day: He said careful and continuous monitoring will always let us know if the cyclo begins to have adverse effects, and none of them are permanent if they are caught early. Nobody knows, he went on, how long any particular person can carry on a therapy without experiencing those adverse effects.

The only thing that would concern me is unanticipated side effects; i.e., something for which we are not looking, hence not seeing (and I don’t know how probable this might be). The "establishment" might be so adamant about a no-longer-than-one-year regimen because they simply haven’t studied the effects beyond that period. I don’t know.

Twelve days ago I started on a lower dose of cyclosporine, from 325 mgs/day down to 300 mgs/day. That’s probably the minimum for me, given my weight. So far I remain 100% clear — it still takes my breath away to be able to say that! — with the only remnants of active P being on my fingernails. (My derm determined, with his little metal ruler, that it would probably take 5 months for the corruption on my nails to grow out and be clipped away entirely.) As I discussed in last month’s Briefing, this complete absence of noticeable P has had an unexpected psychological (and probably illogical) effect on me.

We are all holding out hope for some of the new drugs currently under trial. But what do you think about the new "Cure" discovered by your neighbors in Oz? (See this month’s Briefing.) -Ed

This Month's Mail | Archives

www.flakehq.com